Alert archive / Colorado / Severe Thunderstorm Warnings in 1999
Severe Thunderstorm Warning 83, NWS Pueblo, CO
NWS Pueblo, CO issued this severe thunderstorm warning at Aug 19, 1999, 4:43 PM MDT for El Paso County, Colorado. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 19, 1999, 4:43 PM MDT (22:43 UTC)
- Expired
- Aug 19, 1999, 5:45 PM MDT
- In force
- 62 min
- Issued by
- NWS Pueblo, CO
- Area
- Whole counties
County El Paso County, CO
The radar
The Pueblo radar (KPUX), 51 km from the middle of the area, began a volume at 22:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 10.7 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2136 m above ground
- 0-6 km bulk shear
- 3 kt
- 0-1 km storm-relative helicity
- -24 m²/s²
- 0-3 km storm-relative helicity
- 18 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KPUB 192244 RRA SVRPUB COC041-192345- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PUEBLO CO 443 PM MDT THU AUG 19 1999 THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EL PASO COUNTY IN EAST CENTRAL COLORADO * UNTIL 545 PM MDT * AT 440 PM MDT...RADAR SHOWED A SEVERE STORM 1 MILE NORTHWEST OF COLORADO SPRINGS MOVING SOUTHEAST AT 10 MPH. SOME LOCATIONS AFFECTED WILL BE COLORADO SPRINGS THROUGH 515 PM MDT. AT THIS TIME...THE MOST LIKELY SEVERE WEATHER WITH THIS STORM IS LARGE HAIL AND DAMAGING WINDS. VERY HEAVY RAIN AND FREQUENT LIGHTNING IS ALSO LIKELY. IF YOU ARE IN OR CLOSE TO THE WARNED AREA... GO TO SAFETY IN BA SMALL INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT OFFERS THE BEST PROTECTION. LW/LW
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 19, 2:00 PM MDT, 2 hours 43 minutes earlier.
Area forecast discussion, Aug 19, 2:00 PM MDT, 2 hours 43 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO 200 PM MDT THU AUG 19 1999 ...FORECAST CHALLENGES ARE TIMING OF SHORTWAVES AND RESULTING THUNDERSTORM CHANCES... UPPER LEVEL RIDGE REMAINS OVER THE ROCKY MOUNTAIN REGION AND DESERT SOUTHWEST WITH CURRENT WATER VAPOR LOOPS SHOWING GOOD FEED OF MONSOON MOISTURE CONTINUING OVER THE REGION. SUBTLE DIFFERENCES EXIST BETWEEN MODELS WITH STRENGTH AND PLACEMENT OF SHORTWAVES ROTATING AROUND THE UPPER HIGH. MODELS MOST AGREE ON THE TIMING OF MAIN SHORTWAVE MOVING THROUGH MONTANA AND NORTH DAKOTA OVERNIGHT. ETA AND RUC ALSO SHOW ANOTHER SHORTWAVE WHICH STARTS OUT IN SOUTHWEST UTAH AROUND 18Z AND MOVES ACROSS THE FORECAST AREA OVERNIGHT. DIFFICULT TO PICK THIS SHORTWAVE OUT IN WATER VAPOR PICTURES...BUT COULD BE ASSOCIATED WITH LIGHTNING ACTIVITY SHOWING UP IN CENTRAL UT. AT ANY RATE...WITH STEALTH SHORTWAVES ROTATING AROUND THE HIGH... COMBINED WITH MONSOON MOISTURE AND INSTABILITY...SCATTERED EVENING THUNDERSTORMS FOR MOST AREAS IN GOING FORECAST STILL LOOKS GOOD. IN WAKE OF PASSING SHORTWAVE THROUGH THE NORTHERN PLAINS...MODELS BRING A WEAK NORTHERLY SURGE THROUGH THE EASTERN PLAINS FRIDAY AFTERNOON. MODELS DISAGREE WITH THEIR HANDLING OF THIS SURFACE FRONT. BY 00Z...ETA WEAKENS THE WIND FIELD WITH VERY DIFFUSE SURFACE FRONT SOMEWHERE AROUND THE PALMER DIVIDE AREA. AVN/NGM SHOW FRONT BANKED UP NEXT TO THE MOUNTAINS THEN EXTENDING NORTHEASTWARD THROUGH THE SOUTHEAST PLAINS. ANOTHER POTENTIAL VORTICITY LOBE IS EXPECTED TO ROTATE SOUTHWARD THROUGH THE EASTERN PLAINS DURING THE AFTERNOON. ALTHOUGH MID AND HIGH LEVEL MOISTURE REMAIN WELL IN PLACE...THE LOWER LEVELS MAY DRY OUT SOME WITH EITHER A NORTHERLY OR NORTHWESTERLY DOWNSLOPE COMPONENT. ETA FORECAST CAPES RANGE UP TO 1200 J/KG AND WITH THE UNCERTAINTY OF WHERE THE SURFACE FRONT WILL BE...WILL KEEP WITH WIDELY SCATTERED TO SCATTERED POPS IN FOR FRIDAY AND FRIDAY NIGHT. UPPER HIGH REMAINS OVER THE REGION ON SATURDAY WITH NOT MUCH CHANGE IN THE MOISTURE FIELDS EITHER. TOO DIFFICULT THAT FAR OUT TO TIME ANY SUBTLE UPPER LEVEL SHORTWAVES. SO WILL CONTINUE WITH THE SCATTERED TO WIDELY SCATTERED TYPE DIURNAL THUNDERSTORMS. EXTENDED DISCUSSION... UPPER HIGH EXPANDS ACROSS MUCH OF THE WESTERN US THROUGH THE EXTENDED PERIOD...WITH SHORTWAVES ROTATING AROUND THE NORTHERN AND EASTERN PERIPHERY. FIRST OF THESE ROTATES DOWN ACROSS EASTERN COLORADO IN NORTHWEST FLOW LATE SUNDAY INTO MONDAY...BRINGING ANOTHER NORTHERLY SURGE THROUGH THE EASTERN PLAINS IN ITS WAKE. MOISTURE FIELDS CONTINUE TO SHOW SUFFICIENT MID AND HIGH LEVEL MOISTURE RECIRCULATED AROUND THE HIGH CENTER TO MAINTAIN POSSIBILITY OF THUNDERSTORMS. UPSLOPE FLOW DEVELOPS DURING THE AFTERNOON ON MONDAY WHICH SHOULD SHIFT FOCUS FOR THUNDERSTORMS OVER THE EASTERN MOUNTAINS. WITH THE HIGH EXPANDING OVER THE WESTERN US...THIS SHOULD SHUNT MOST OF THE EASTERLY WAVES THAT HAVE BEEN SO PROBLEMATIC FOR THE MODELS TO RESOLVE WELL TO THE SOUTH OF THE FORECAST AREA. BUT CHALLENGE WILL SHIFT TO EMBEDDED SHORTWAVES ROUNDING THE TOP OF THE RIDGE AND MOVING ACROSS FORECAST AREA IN NORTHWEST FLOW. MRF VORTICITY FIELDS APPEAR PRETTY BENIGN FOR TUESDAY WITH MOISTURE DECREASING (STILL 40-50% BY 00Z IN 850-500MB LAYER RH) AS ONE WOULD EXPECT IN A NORTHWEST FLOW PATTERN. HOWEVER...POTENTIAL VORTICITY FIELDS REVEAL A DISTURBANCE MOVING DOWN THE EASTERN PLAINS INTO NORTHERN SECTIONS OF THE FORECAST AREA DURING THE AFTERNOON. ALTHOUGH DIV Q FIELDS NOT SHOWING MUCH LIFT WITH THIS FEATURE WILL CONTINUE WITH CHANCE POPS ON TUESDAY FOR NOW. TEMPERATURES MONDAY SHOULD BE SLIGHTLY COOLER...THEN REBOUND SOME ON TUESDAY. .PUB...NONE. KT
In the hours before
Special weather statement, Aug 19, 11:28 AM MDT, 5 hours 15 minutes before
COZ058>081-191900- SIGNIFICANT WEATHER OUTLOOK NATIONAL WEATHER SERVICE PUEBLO CO 1128 AM MDT THU AUG 19 1999 THE SIGNIFICANT WEATHER OUTLOOK FOR SOUTHEAST AND SOUTH CENTRAL COLORADO... ...SPOTTER ACTIVATION WILL NOT BE NECESSARY TODAY... PLENTY OF MID AND HIGH LEVEL MOISTURE WILL REMAIN OVER SOUTH CENTRAL AND SOUTHEAST COLORADO TODAY. THE COMBINATION OF DAYTIME HEATING AND WEAK UPPER LEVEL DISTURBANCES MOVING OVER THE AREA THIS AFTERNOON... WILL SET OFF SCATTERED THUNDERSTORMS. THE BEST WINDOW FOR THUNDERSTORM DEVELOPMENT WILL BE BETWEEN 1200 PM AND 300 PM IN THE MOUNTAINS AND SAN LUIS VALLEY...AND ALONG THE INTERSTATE 25 CORRIDOR GENERALLY BETWEEN 200 PM AND 400 PM. THE FIRST SCATTERED THUNDERSTORMS WILL LIKELY FORM OVER THE SANGRE DE CRISTO MOUNTAINS... WET MOUNTAINS AND PIKES PEAK REGION...WHERE DEEPER MOISTURE AND BETTER INSTABILITY EXISTS. THUNDERSTORM DEVELOPMENT WILL BE SLIGHTLY DELAYED OVER THE SAN JUAN AND LA GARITA MOUNTAINS...WHERE MORE CLOUD COVER HAS DELAYED HEATING. NO WIDESPREAD SEVERE WEATHER IS EXPECTED ACROSS SOUTH CENTRAL AND SOUTHEAST COLORADO. ALTHOUGH A FEW STRONG THUNDERSTORMS ARE POSSIBLE...PRODUCING LOCALLY HEAVY RAINFALL...HAIL AROUND 1/4 INCH IN DIAMETER...AND WIND GUSTS OF 30 TO 40 MPH.
Nearby
Severe Thunderstorm Warnings in Colorado, 1999Every severe thunderstorm warning in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.